August 2013  << Back  

Antidepressant-induced excessive sweating: Clinical features and treatment with terazosin

Rajnish Mago, MD

Department of Psychiatry and Human Behavior, Jefferson Medical College, Philadelphia, PA, USA

Michael E. Thase, MD

Department of Psychiatry, Perelman School of Medicine, University of Pennsylvania, Philadelphia, PA, USA

Barry W. Rovner, MD

Department of Psychiatry and Neurology, Jefferson Medical College, Philadelphia, PA, USA

BACKGROUND: Antidepressant-induced excessive sweating (ADIES) occurs in 5% to 14% of patients taking antidepressants, usually persists throughout treatment, and causes subjective distress and functional impairment. We conducted the first clinical trial of any treatment for ADIES.

METHODS: Clinical features of ADIES were assessed using a semi-structured form. Twenty-three patients with moderate or greater ADIES were assessed for a 2-week baseline period, followed by 6 weeks of open-label treatment with flexible dose terazosin, 1 to 6 mg/d. Improvement in ADIES was measured by the Clinical Global Impressions (CGI) scale and other measures.

RESULTS: ADIES commonly was prominent in the scalp (62%), face (95%), neck (48%), and chest (57%); usually occurred either episodically or with episodic bursts (82%); and was persistent (median 63 months). Twenty-two of the 23 patients responded to terazosin (CGI-I scores 1 or 2), with CGI-Severity improving from median of 5 to median of 2 (P < .0001). Patient-rated daytime and nighttime severity of ADIES and proportion of time in ADIES also improved significantly. The most common adverse effects of terazosin therapy were dizziness/lightheadedness (n = 9) and dry mouth (n = 4). No patient dropped out because of adverse effects. Sitting and standing systolic blood pressure decreased by median values of 3 (P = .044) and 5 (P = .063) mm Hg, respectively.

CONCLUSIONS: Terazosin may be an effective treatment for ADIES. Although dizziness/lightheadedness may occur in some patients, the treatment generally was well tolerated.

KEYWORDS: antidepressants, excessive sweating, terazosin, hyperhidrosis

ANNALS OF CLINICAL PSYCHIATRY 2013;25(3):186-192

CORRESPONDENCE: Rajnish Mago, MD Director, Mood Disorders Program Department of Psychiatry and Human Behavior Jefferson Medical College 833 S. Chestnut Street, Suite 210E Philadelphia, PA 19107 USA E-MAIL: rajnish.mago@jefferson.edu
Annals of Clinical Psychiatry ©2013 Frontline Medical Communications Inc.

 
Read full article